Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 82, NWS Little Rock, AR

July 5, 2003Pike County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 5, 2003, 7:19 PM CDT for Pike County, Arkansas. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:19 PM CDT (00:19 UTC)
Expired
Jul 5, 2003, 9:00 PM CDT
In force
101 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pike County, AR

The radar

The Little Rock radar (KLZK), 132 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 060021
FFWLIT
ARC109-060200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
719 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 900 PM CDT

* AT 715 PM...DOPPLER WEATHER RADAR SHOWED A CLUSTER OF              
  THUNDERSTORMS FROM BETWEEN GLENWOOD AND SALEM TO 5 MILES 
  EAST OF KIRBY. THE STORMS WERE NEARLY STATIONARY. THE RADAR        
  ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN. WITH              
  ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS LIKELY 
  TO OCCUR.

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3434 9348 3426 9347 3425 9350 3421 9350
          3420 9345 3415 9345 3415 9360 3433 9372

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:00 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT SAT JUL 5 2003

SHEAR AXIS HAS LIFTED INTO THE AREA AS PROGGED AND IT HAS RESULTED
IN AN INCREASE IN CONVECTION ACROSS THE AREA WITH THE MOST IN THE
SOUTH. HOWEVER...COVERAGE DOES NOT LOOK AS GOOD AS WHAT WAS
ADVERTISED BY MOS. THIS SHEAR AXIS REMAINS IN THE AREA THROUGH
SUNDAY THEN IT WEAKENS AND MOISTURE DECREASES A LITTLE. AM LOOKING
FOR ABOUT AS MUCH CONVECTION SUNDAY AS TODAY...BUT WILL TONE POPS
DOWN TO 40 PERCENT IN THE SOUTH...WITH 30 ACROSS CENTRAL SECTIONS
AND 20 ACROSS THE NORTH. WILL CARRY THE POPS INTO THE EVENING THEN
SEE A DECREASE THROUGH THE NIGHT. THINK ENOUGH MOISTURE AND INSTABILITY
WILL REMAIN THROUGH THE NIGHT THAT SOME SHOWER ACTIVITY COULD DEVELOP
ANY TIME IN SOUTHERN SECTIONS...SO WILL KEEP 20 PERCENT POPS THROUGH
THE NIGHT TONIGHT AND SUNDAY NIGHT IN THAT AREA. UPPER RIDGING
INCREASES MONDAY SO FIGURE ON A DECREASE IN CONVECTION BUT WITH
TROPICAL MOISTURE REMAINING...WILL KEEP 30 PERCENT POPS ACROSS THE
SOUTH. BY TUESDAY...WILL GO WITH THE USUAL 20 PERCENT CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS. SITUATION SETTING UP LATE
NEXT WEEK THAT COULD BRING SOME 100 DEGREE WEATHER TO THE AREA.
STRONG RIDGE DEVELOPS TO THE WEST AND NOSES INTO THE AREA. A WEAK
FRONT LOOKS LIKE IT WILL REACH NEAR THE NORTHERN BORDER OF ARKANSAS
BEFORE LOSING ITS PUSH. THIS COULD SET AREA UP FOR DRY SOUTHWEST
WINDS AND MAX HEATING. HOWEVER DUE TO LEAD TIME AND UNCERTAINTY
THAT THIS WILL MATERIALIZE...WILL LEAVE MAX FORECASTS IN MID 90S
FOR NOW. DID NOT INCLUDE POPS FOR NEXT SATURDAY AT THIS TIME.

.LZK...NONE
Hazardous weather outlook, Jul 5, 5:00 AM CDT, 14 hours 19 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM AND HUMID AIRMASS IS CURRENTLY IN PLACE OVER THE NATURAL
STATE. THE COMBINATION OF THE HEAT AND HUMIDITY WILL LEAD TO THE
DEVELOPMENT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DUE
TO HIGH AMOUNTS OF MOISTURE OVER ARKANSAS AND LIGHT WINDS...WHERE
THUNDERSTORMS DEVELOP...RAINFALL AMOUNTS COULD EXCEED ONE INCH.

ALSO...WITH AFTERNOON TEMPERATURES IN THE MID 90S ACROSS THE
SOUTH...ALONG WITH HIGH HUMIDITY LEVELS...HEAT INDICES WILL
APPROACH 100 DEGREES OVER SOUTHERN ARKANSAS. IF YOU PLAN TO BE
OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE THROUGH THE NEXT
WEEK...WITH ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
OCCURRING. THE CHANCES OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

58

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.